Alert archive / New York / Flash Flood Warnings in 2009

Flash Flood Warning 15, NWS Albany, NY

July 16, 2009Columbia County, New York

NWS Albany, NY issued this flash flood warning at Jul 16, 2009, 6:55 PM EDT for Columbia County, New York. It was in force for 110 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2009, 6:55 PM EDT (22:55 UTC)
Expired
Jul 16, 2009, 8:45 PM EDT
In force
110 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

County Columbia County, NY

The radar

The Albany radar (KENX), 67 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 8:10 PM EDTFLASH FLOODAncram, NYWATER FLOWING OVER INTERSECTION OF WHITEHOUSE AND RTE. 22-BLOCKING TRAFFIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 75 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2009-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 162255
FFWALY
NYC021-170045-
/O.NEW.KALY.FF.W.0015.090716T2255Z-090717T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
655 PM EDT THU JUL 16 2009

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...

* UNTIL 845 PM EDT

* AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  TWO TO THREE INCHES OF RAIN HAD FALLEN OVER THE WARNED FROM A
  THUNDERSTORM...WITH FLASH FLOODING LIKELY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  LIVINGSTON AND COPAKE...WITH THE HEAVIEST RAIN BETWEEN WEST
  TAGHKANIC...SNYDERVILLE AND NEW FORGE.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY EMAIL AT
ALB.STORMREPORT@NOAA.GOV.

&&

LAT...LON 4218 7379 4216 7347 4208 7350 4205 7349
      4205 7353 4199 7354 4201 7372 4204 7381

$$

GJM
2 follow-up statements
000 
WGUS71 KALY 162349
FFSALY

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
749 PM EDT THU JUL 16 2009

NYC021-170045-
/O.CON.KALY.FF.W.0015.000000T0000Z-090717T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLUMBIA NY-
749 PM EDT THU JUL 16 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
SOUTHERN COLUMBIA COUNTY...

AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ANOTHER THUNDERSTORM WITH HEAVY RAIN HAD MOVED INTO THE WARNED 
REGION...WHICH WILL CONTINUE OR PRODUCE ADDITIONAL FLASH FLOODING. 
TWO TO FOUR INCHES OF RAIN HAS ALREADY FALLEN IN PARTS OF THE WARNED 
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE AREA 
BETWEEN TAGHKANIC...SNYDERVILLE...ANCRAMDALE AND WEED MINES...WITH 
HE HEAVIEST RAIN FROM WEST TAGHKANIC TO NEW FORGE AND JUST SOUTH OF 
BOSTON CORNER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE IN THE WARNED 
AREA BETWEEN 745 PM AND 845 PM.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY EMAIL AT
ALB.STORMREPORT@NOAA.GOV.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND EASTERN NEW YORK AND SOUTHERN VERMONT.

&&

LAT...LON 4218 7379 4216 7347 4208 7350 4205 7349
      4205 7353 4199 7354 4201 7372 4204 7381

$$

GJM
000 
WGUS71 KALY 170043
FFSALY

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
843 PM EDT THU JUL 16 2009

NYC021-170052-
/O.EXP.KALY.FF.W.0015.000000T0000Z-090717T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLUMBIA NY-
843 PM EDT THU JUL 16 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM EDT FOR SOUTHERN
COLUMBIA COUNTY...

RAINFALL WILL CONTINUE TO RUN OFF THROUGH THIS EVENING...BUT MOST OF 
THE RAIN HAS RUN OFF INTO STREAMS AND RIVERS.  SOME STANDING WATER 
IN LOW LYING AREAS MAY CONTINUE THROUGH 10 PM...BUT MOST OF THE 
FLASH FLOODING HAS ENDED.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY EMAIL AT
ALB.STORMREPORT@NOAA.GOV.

LAT...LON 4218 7379 4216 7347 4208 7350 4205 7349
      4205 7353 4199 7354 4201 7372 4204 7381

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 6:20 PM EDT, 35 minutes earlier.

Area forecast discussion, Jul 16, 6:20 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
620 PM EDT THU JUL 16 2009

.SYNOPSIS...
A WEAK COLD FRONT WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO EASTERN NEW YORK AND WESTERN NEW ENGLAND INTO THE
EVENING.  SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.  THE BOUNDARY WILL BECOME STATIONARY NEAR
THE ATLANTIC SEABOARD THURSDAY NIGHT...WITH AN AREA OF LOW PRESSURE
MOVING ALONG IT LATE FRIDAY INTO EARLY SATURDAY...LIKELY PRODUCING A
WIDESPREAD RAINFALL IMPACTING THE REGION TO BEGIN THE WEEKEND.

&&

.NEAR TERM /THROUGH 8PM THIS EVENING/...
A SEVERE THUNDERSTORM WATCH CONTINUES FOR OUR ENTIRE AREA.

AS OF 615 PM...A ORGANIZED SEVERE THUNDERSTORM CELL HAS WORKED
ACROSS THE CAPITAL DISTRICT...DEPOSITING LARGE HAIL IN MANY PLACES
INCLUDING AN INCH AND A QUARTER RIGHT HERE AT CESTM AND AS LARGE AS
2.25 INCHES IN MCKNOWVILLE! IN FACT...WE ARE GETTING POSSIBLY EVEN
LARGER HAIL IN OUR EMAIL PHOTOS FROM ALTAMONT. (PLEASE REFER TO OUR
LSR FOR ALL THE REPORTS).

WE ALSO GOT 0.85 INCHES OF RAIN AT CESTM...MOST OF WHICH FELL IN
ABOUT HALF AN HOUR. THERE WAS SIGNIFICANT PONDING RIGHT IN OUR
PARKING LOT. THERE WAS ALSO LIGHTNING DAMAGE WITH ONE CAR ON
REPORTED ON FIRE.

INTERESTING...THUS FAR...NOT SO MUCH WIND DAMAGE EVEN THOUGH RADAR
RETURNS INDICATED THERE MIGHT BE STRONG WIND GUSTS.

IT APPEARS THE THREAT OF SEVERE HAS DIMINISHED FROM ALBANY NORTH AND
WEST. HOWEVER...WE ARE STILL WARNING ON STORMS AS THEY MARCH INTO
COLUMBIA COUNTY...RENSSELAER AND BERKSHIRE COUNTIES AS THE CLUSTER
OF STORMS NOW APPEARS TO BE BOWING AND MOVING INTO VERY UNSTABLE AIR
AS HIGH AS 2500 J/KG. IT IS AMAZING THIS ONE CLUSTER OF STORMS HAS
HELD TOGETHER ALL THE WAY FROM HERKIMER COUNTY.

MORE NON-SEVERE STORMS ARE ALSO FOUND DOWN IN SOUTHERN COLUMBIA
COUNTY AND SOME WORKING INTO ULSTER COUNTY. THEY WILL HAVE TO BE
MONITORED TO SEE OF THEY BECOME SEVERE.

TEMPERATURES BEHIND THE STORM...HAVE DROPPED OVER 15 DEGREES...DOWN
TO 65 AT ALBANY...58 AT GLENS FALLS. TEMPERATURES WILL PROBABLY RISE
A BIT...BUT NOT ENOUGH TO PRODUCE THE SAME INSTABILITY THAT WE SAW
BEFORE THE STORMS HIT. THAT IS WHY OUR SBCAPES HAVE DROPPED FROM
NEARLY 2000 J/KG TO ABOUT 500 J/KG AT ALBANY.

*******PREVIOUS NEAR TERM FORECAST*****************

AS OF 500 PM...A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS CONTINUES
TO MOVE DOWN THE MOHAWK VALLEY AND IS APPROACHING THE CITY OF
SCHENECTADY. A WARNING HAS BEEN ISSUED FOR ALL OF SCHENECTADY
COUNTY...SOUTHERN SARATOGA AND NORTHWEST ALBANY COUNTY. VILS WITH
THIS STORM CONTINUE TO APPROACH 60 AT TIMES! THIS STORM MIGHT VERY
WELL BE PUTTING DOWN SOME STRONG WIND GUSTS IN EXCESS OF 50 MPH IN
ADDITION TO A PLETHORA OF LARGE HAIL...UP TO GOLF BALL SIZE! (PLEASE
REFER TO OUR LSR FOR ALL THE SEVERE STORM UPDATES). THIS STORM WILL
WORK INTO THE IMMEDIATE CAPITAL DISTRICT BY 600 PM.

THE GOOD NEWS...THUS FAR...VERY LITTLE IF ANY CONVECTION HAS BEEN
DETECTED BEHIND THIS BATCH OF STORMS AS THE ATMOSPHERE HAS LEAST FOR
THE TIME BEING...BECOME MUCH MORE STABLE. HOWEVER...THERE IS STILL
TIME FOR THIS ATMOSPHERE TO RELOAD AND INSTABILITY INCREASE AS THE
"DRY" LINE LINE IS STILL JUST TO THE WEST OF ENTIRE COUNTY WARNING
AREA.

DEWPOINTS HIGH...APPROACHING 70 IN THE MID HUDSON VALLEY. THESE
AREAS AND POINTS TO THE EAST IN WESTERN NEW ENGLAND... HAVE NOT BEEN
WORKED OVER...SO THREAT OF SEVERE REMAINS ELEVATED THERE AS WELL.

&&

.SHORT TERM /8PM THURSDAY THROUGH SUNDAY NIGHT/...
SHOWERS AND THUNDERSTORMS SHOULD  WANE QUICKLY WITH THE LOSS OF THE
DIURNAL HEATING...AND SFC FRONT SLIPPING THROUGH. THE SFC COLD
FRONT IS WEAK WITH ONLY MINIMAL COLD AIR ADVECTION EVIDENT AT H850.
THE BOUNDARY WILL BECOME STATIONARY JUST EAST OF THE FORECAST
AREA...IT LOOKS LIKE IT WILL SAG SOUTH OF THE CAPITAL REGION BASED
ON THE SHORT TERM GUIDANCE. PATCHY FOG WILL BE POSSIBLE DUE TO THE
MOIST GROUND FROM THE POTENTIAL CONVECTION. LEFT SOME SLIGHT CHANCES
OF SHOWERS SOUTH OF THE CAPITAL REGION AFTER MIDNIGHT WITH THE FRONT
PASSING. LOWS WILL BE IN THE LOWER 60S FROM THE CAPITAL REGION
SOUTH...EXCEPT SOME MID AND UPPER 50S NORTH...AND OVER THE HIGHER
TERRAIN.

ON FRIDAY...A GREAT LAKES CUTOFF /QUITE COMMON ACCORDING TO CSTAR
RESEARCH IN JULY...ESPEC THIS JULY !/ CONTINUE TO SPIN NEAR THE UPPER
PENINSULA OF MI. SOUTHWEST FLOW ALOFT CONTINUES OVER THE REGION WITH
MINOR PIECES OF SHORT WAVE ENERGY MOVING THROUGH.  NO REAL CLEAR
FOCUS FOR CONVECTION...BUT WEAK INSTABILITY COUPLED WITH MARGINAL
LOW AND MID LEVEL LAPSE RATES MAY ALLOW POP UP SHOWERS AND
THUNDERSTORMS ESPECIALLY OVER THE HIGHER TERRAIN. THE VALLEY
LOCATIONS MAY STAY DRY DUE TO A WEAK LOW LEVEL CAP EVIDENT ON THE
BUFKIT PROFILES FOR KALB/KPOU/KGFL. WITH H850 TEMPS RANGING BETWEEN
+14TO +16C...COULD NOT SEE ANY 90S (WHICH THE MAV STILL INDICATES
FOR KPOU) BUT WENT MID TO UPPER 80S MID HUDSON VALLEY...MID 70S TO
LOWER 80S HIGHER TERRAIN. THIS WILL MAKE FRIDAY THE WARMEST DAY OF
THIS MONTH.

FRIDAY NIGHT INTO SATURDAY...UNSETTLED WEATHER PATTERN RETURNS
WITH A WAVE OF LOW PRESSURE IMPACTING THE REGION FROM THE MID
ATLANTIC REGION. THIS SFC WAVE MOVES ALONG THE ERN EDGE OF THE
UPPER TROUGH IN ASSOCIATION WITH THE CUTOFF. THE SFC WAVE
INTENSIFIES A BIT SINCE IT FORMS NEAR THE RIGHT REAR QUADRANT/RIGHT
ENTRANCE REGION OF AN H250 JET STREAK. WE ARE EXPECTING OVER
RUNNING RAINFALL WITH THE WARM FRONT EXTENDING NORTHEAST OF THE
SFC WAVE TO COMMENCE AROUND MIDNIGHT...OR SHORTLY THEREAFTER FROM
SOUTHWEST TO NORTHEAST ACROSS THE FCST AREA. THIS AREA APPEARS TO BE
A BIT FASTER THAN PREVIOUSLY THOUGHT WHICH MEAN IT SHOULD BE MAINLY
EAST OF OUR REGION BY SATURDAY AFTERNOON.  WE CONTINUE WITH LIKELY
POPS OVERNIGHT. PWAT VALUES APPROACH 1.75" NEAR THE CAPITAL DISTRICT
AND POINTS SOUTH AND EAST.. RAIN WILL CONTINUE INTO
SATURDAY...MOVING OUT DURING THE AFTERNOON. THE SHOWALTER VALUES ARE
NOW AROUND 0C (OR EVEN A LITTLE BELOW THAT FROM ALBANY SOUTHWARD)
THEREFORE WILL INTRODUCE A SLIGHT CHANCE OF THUNDER OVERNIGHT BUT
THIS LOOKS TO BE PRIMARILY A STRATIFORM EVENT.

THE DRY SLOT...MOVING IN LATER SATURDAY MIGHT ALLOW THE AFTERNOON TO
BE SALVAGEABLE. RAISED TEMPS A CATEGORY ON SATURDAY AFTERNOON DUE TO
A LITTLE MORE SUNSHINE AFTERNOON EXPECTED. LOOK FOR TEMPS 75-80
HUDSON VALLEY...70-75 ELSEWHERE.

RIGHT NOW...SATURDAY NIGHT AND SUNDAY LOOK PRIMARILY DRY. KEEP SOME
SLIGHT CHANCES EVERYWHERE SATURDAY EVENING AND ONLY IN THE
ADIRONDACKS SUNDAY AFTERNOON. OTHERWISE...SUNDAY LOOKS MAINLY DRY
WITH SEASONABLE TEMPERATURES.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
FOR THE FIRST TIME THIS SUMMER...A BERMUDA TYPE HIGH LOOKS TO FORM
DURING THIS PERIOD. MEANWHILE...ANOTHER CUTOFF LOW WILL "LURK" TO
THE WEST OVER THE GREAT LAKES. INITIALLY...WITH WEAK RIDGING...WE
THINK MAINLY DRY WEATHER MIGHT PERSIST INTO MONDAY (EXCEPT FOR
SLIGHT CHANCES AGAIN TO OUR NW).

WITH TIME HOWEVER...PWATS WILL INCREASE WITH AN INCREASINGLY SSW
FLOW...AND THE UPPER AIR LOW APPROACHES CLOSER. THE LOW COMING
CLOSER WILL PRODUCE COOLING ALOFT AND INCREASED INSTABILITY. THIS
SCENARIO WILL RESULT IN INCREASING CHANCES FOR THUNDERSTORMS AS WE
HEAD INTO TUESDAY AND WEDNESDAY.

FOR A CHANGE...TEMPERATURES LOOK TO BE CLOSE TO NORMAL DURING THIS
TIME FRAME...WITH OVERNIGHT LOWS POSSIBLY RUNNING A LITTLE ABOVE
NORMAL. IT WILL BE MORE HUMID THAN IT HAS BEEN MUCH OF THIS SUMMER
AS WELL.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
WITH A DECENT AMOUNT OF SUNSHINE OVER THE REGION EARLY THIS
AFTERNOON...EXPECT SHWRS/TSTMS TO BUBBLE UP ACROSS THE REGION...
BUT NO FEATURES CURRENTLY SEEN ON STLT/RADAR TO BE ABLE TO PINPOINT
TIMING OF CONVECTION AT THE TAF SITES...SO WILL HANDLE WITH A
PROLONGED PERIOD OF VCSH AND THE CB QUALIFIER THROUGH ABOUT 03Z.

EXPECT CONVECTION TO BE MAINLY DIURNALLY BASED...SO IT WILL
DISSIPATE EARLY THIS EVENING. AFTER THAT...FOG/MIST WILL BE THE MAIN
WEATHER PROBLEM THROUGH A COUPLE OF HOURS AFTER SUNRISE. FOG
DEVELOPMENT WILL BE HIGHLY DEPENDENT OF WHETHER OR NOT CONVECTION
OCCURS AT EACH TAF SITE. AT THIS POINT...WILL FORECAST MVFR FOG AT
KPOU AND KALB LATE TONIGHT AND EARLY FRIDAY MORNING...WITH IFR FOG
AT KGFL.

A RETURN TO VFR CONDITIONS BY MID MORNING THROUGH THE END OF THE TAF
PERIOD AT 18Z FRIDAY.

SURFACE WINDS WILL BE SOUTH TO SOUTHWEST AT 5 TO 15 KTS THROUGH THIS
EVENING...LIGHT AND VARIABLE TONIGHT...AND SOUTHWEST 5 TO 10 KTS ON
FRIDAY.

OUTLOOK...
FRI AFTN-SUN...POSS MVFR AM FOG/CHC IFR/MVFR CHC -SHRA/TSRA EACH
DAY.
MON...VFR/MVFR...CIGS...NO SIG WX AT THIS TIME.

&&

.FIRE WEATHER...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 00Z FRIDAY. SOME OF
THE STORMS COULD CONTAIN LARGE HAIL AND DAMAGING WIND GUSTS.
THUNDERSTORMS WILL DIMINISH IN COVERAGE AFTER 00Z. WE WILL BE LEFT
WITH ANOTHER DAMP NIGHT WITH RH VALUES NEAR 100 PERCENT.

ONLY ISOLATED ACTIVITY EXPECTED ON FRIDAY AFTERNOON...MAINLY AWAY
FROM THE HUDSON VALLEY. A SOUTH TO SOUTHWEST WIND WILL AVERAGE 5-10
MPH. RH VALUES WILL DROP TO BETWEEN 45-55 PERCENT. THERE WILL BE A
GOOD DEAL OF SUNSHINE AS WELL.

MORE SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM ON THE WAY FOR
LATE FRIDAY NIGHT...CONTINUING INTO AT LEAST THE EARLY PORTION OF
SATURDAY. RH VALUES WILL APPROACH 100 PERCENT FRIDAY NIGHT AND
REMAIN ELEVATED INTO SATURDAY.

MAINLY DRY WEATHER EXPECTED FRIDAY.

&&

.HYDROLOGY...
THE RAINFALL FROM CONVECTION THROUGH THIS EVENING SHOULD HAVE LITTLE
IMPACT ON THE MAIN STEM RIVERS. STORMS WILL BE MOVING AROUND 30 MPH
WHICH SHOULD MITIGATE ANY HEAVY RAINFALL TOTALS IN ONE
LOCATION...ESPECIALLY SINCE THE PRECIPITABLE WATER VALUES ARE ONLY
SLIGHTLY ABOVE NORMAL FOR TODAY. SOME SHARP RISES ON STREAMS WILL BE
POSSIBLE IF A QUICK INCH OR SO FALLS IN AN HOUR OR LESS.

A WARM AND HUMID AIR MASS WILL CONTINUE TO BE OVER THE REGION
FRIDAY INTO SATURDAY WITH PRECIPITABLE WATER VALUES JUMPING TO
ABOUT 1.50 TO 2 INCHES FROM THE CAPITAL REGION SOUTH. SOME HEAVY
DOWNPOURS FROM A WARM FRONT AND A LOW PRESSURE SYSTEM MOVING
NORTHEAST NEAR THE ATLANTIC SEABOARD MAY PRODUCE A HALF AN INCH TO
AN INCH OF BASIN AVERAGE RAINFALL...WITH SOME LOCALLY HIGHER AMOUNTS
OVER THE HOUSATONIC BASIN POSSIBLE. EXPECT SOME MINOR WITHIN BANK
RISES ON RIVERS...BUT NO WIDESPREAD HYDRO PROBLEMS AT THIS TIME.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...HWJIV
NEAR TERM...HWJIV
SHORT TERM...HWJIV/WASULA
LONG TERM...HWJIV
AVIATION...MAGLARAS
FIRE WEATHER...HWJIV
HYDROLOGY...HWJIV/WASULA
Hazardous weather outlook, Jul 16, 1:59 PM EDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
159 PM EDT THU JUL 16 2009

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-171800-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
159 PM EDT THU JUL 16 2009

...SEVERE THUNDERSTORM WATCH 587 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ACTIVATED FOR THE FOLLOWING COUNTIES...

LITCHFIELD

BERKSHIRE

ALBANY COLUMBIA DUTCHESS FULTON GREENE HAMILTON HERKIMER
MONTGOMERY RENSSELAER SARATOGA SCHENECTADY SCHOHARIE ULSTER WARREN
WASHINGTON

BENNINGTON WINDHAM

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 16, 5:36 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
536 PM EDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             5 W COLONIE             42.74N 73.95W
07/16/2009  M0.75 INCH       ALBANY             NY   TRAINED SPOTTER

0520 PM     HAIL             GUILDERLAND             42.70N 73.89W
07/16/2009  E1.75 INCH       ALBANY             NY   PUBLIC

0521 PM     HAIL             4 WNW COLONIE           42.74N 73.92W
07/16/2009  E1.00 INCH       ALBANY             NY   TRAINED SPOTTER

0532 PM     HAIL             3 NW ALBANY             42.69N 73.83W
07/16/2009  M1.25 INCH       ALBANY             NY   NWS EMPLOYEE

            AT NWS ALBANY OFFICE.

&&

EHELLER
Special weather statement, Jul 16, 5:53 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
553 PM EDT THU JUL 16 2009

NYZ047-051>054-058>061-162300-
WESTERN ALBANY NY-EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-
EASTERN GREENE NY-WESTERN GREENE NY-SCHOHARIE NY-
WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-EASTERN ALBANY NY-
553 PM EDT THU JUL 16 2009

...A STRONG THUNDERSTORM IN

  SOUTHERN ALBANY COUNTY IN EAST CENTRAL NEW YORK...
  NORTHERN COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITY OF CHATHAM...
  NORTHEASTERN GREENE COUNTY IN EAST CENTRAL NEW YORK...
  EXTREME SOUTH CENTRAL RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
  EAST CENTRAL SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR WESTERLO...OR ABOUT 10 MILES SOUTHWEST OF DELMAR...AND
MOVING SOUTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
RAVENA BY 610 PM EDT
NEW BALTIMORE BY 615 PM EDT
6 MILES NORTHEAST OF COXSACKIE BY 620 PM EDT
VALATIE AND KINDERHOOK BY 625 PM EDT
CHATHAM BY 635 PM EDT
AUSTERLITZ BY 650 PM EDT

NS/KS
Local storm report, Jul 16, 6:03 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
603 PM EDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             ALTAMONT                42.71N 74.04W
07/16/2009  E1.75 INCH       ALBANY             NY   PUBLIC

0521 PM     HAIL             2 W ROTTERDAM           42.78N 74.00W
07/16/2009  E0.88 INCH       SCHENECTADY        NY   PUBLIC

0524 PM     HAIL             GUILDERLAND             42.70N 73.89W
07/16/2009  M1.00 INCH       ALBANY             NY   NWS EMPLOYEE

            AT HIAWATHA GOLF COURSE- SR 155 SOUTH OFF WESTERN AVE.

0525 PM     HAIL             GUILDERLAND CENTER      42.70N 73.97W
07/16/2009  E2.00 INCH       ALBANY             NY   TRAINED SPOTTER

0525 PM     HAIL             MCKOWNVILLE             42.68N 73.85W
07/16/2009  M2.50 INCH       ALBANY             NY   PUBLIC

            VERIFIED BY PHOTOS.

0529 PM     HAIL             ROTTERDAM               42.78N 73.95W
07/16/2009  E1.00 INCH       SCHENECTADY        NY   PUBLIC

0531 PM     HAIL             5 WNW COLONIE           42.75N 73.94W
07/16/2009  E0.75 INCH       ALBANY             NY   PUBLIC

0533 PM     HAIL             3 NW ALBANY             42.69N 73.83W
07/16/2009  E1.00 INCH       ALBANY             NY   PUBLIC

            DRIVER AT I-87 S AND I-90.

0534 PM     HAIL             3 WNW ALBANY            42.68N 73.83W
07/16/2009  M2.00 INCH       ALBANY             NY   STORM CHASER

0534 PM     HAIL             GUILDERLAND             42.70N 73.89W
07/16/2009  M1.75 INCH       ALBANY             NY   NWS EMPLOYEE

0536 PM     HAIL             4 NW ALBANY             42.70N 73.85W
07/16/2009  E0.88 INCH       ALBANY             NY   PUBLIC

            CROSSGATES COMMONS.

0540 PM     HAIL             1 W ALBANY              42.66N 73.81W
07/16/2009  M0.75 INCH       ALBANY             NY   NWS EMPLOYEE

0540 PM     HAIL             2 WNW ALBANY            42.67N 73.82W
07/16/2009  M0.88 INCH       ALBANY             NY   TRAINED SPOTTER

0545 PM     HAIL             DELMAR                  42.62N 73.83W
07/16/2009  M0.75 INCH       ALBANY             NY   TRAINED SPOTTER

&&

EHELLER
Local storm report, Jul 16, 6:17 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
617 PM EDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             ALBANY                  42.66N 73.78W
07/16/2009  M0.75 INCH       ALBANY             NY   NWS EMPLOYEE

0549 PM     HAIL             ALBANY                  42.66N 73.78W
07/16/2009  M1.50 INCH       ALBANY             NY   PUBLIC

            SOUTH ALLEN ST.

0600 PM     HAIL             EAST GREENBUSH          42.59N 73.70W
07/16/2009  M0.75 INCH       RENSSELAER         NY   PUBLIC

            TOWN HALL PARKING LOT.

&&

EHELLER
Special weather statement, Jul 16, 6:19 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
619 PM EDT THU JUL 16 2009

NYZ051-052-058>060-063>065-162315-
WESTERN ALBANY NY-WESTERN COLUMBIA NY-EASTERN GREENE NY-
WESTERN GREENE NY-EASTERN ULSTER NY-WESTERN DUTCHESS NY-
WESTERN ULSTER NY-EASTERN ALBANY NY-
619 PM EDT THU JUL 16 2009

...STRONG THUNDERSTORMS IN

  SOUTH CENTRAL ALBANY COUNTY IN EAST CENTRAL NEW YORK...
  WEST CENTRAL COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
  EXTREME NORTHWESTERN DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
  GREENE COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITIES OF...HUNTER...CATSKILL...
  NORTHEASTERN ULSTER COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITY OF SAUGERTIES...

AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF
COXSACKIE TO PHOENICIA...OR ALONG A LINE EXTENDING FROM 14 MILES
SOUTHWEST OF DELMAR TO 9 MILES SOUTHWEST OF HUNTER...AND MOVING EAST
AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...
PHOENICIA AND HUNTER BY 625 PM EDT
MOUNT TREMPER AND LANESVILLE BY 630 PM EDT
KENNETH L WILSON CAMPGROUND AND NORTH-SOUTH LAKE CAMPGROUND BY 640 PM
EDT
WEST HURLEY...WOODSTOCK AND COXSACKIE BY 645 PM EDT
HIGH FALLS BY 655 PM EDT

NS/KS
Local storm report, Jul 16, 6:33 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
633 PM EDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             5 W ALBANY              42.65N 73.87W
07/16/2009  E0.88 INCH       ALBANY             NY   PUBLIC

            KRUMKILL RD.

0540 PM     HAIL             1 N ALBANY              42.67N 73.78W
07/16/2009  E1.00 INCH       ALBANY             NY   PUBLIC

0546 PM     HAIL             3 NNW ALBANY            42.70N 73.80W
07/16/2009  E0.75 INCH       ALBANY             NY   PUBLIC

0547 PM     HAIL             6 WSW ALBANY            42.62N 73.88W
07/16/2009  E0.75 INCH       ALBANY             NY   PUBLIC

            TRUMPETER PLACE.

0622 PM     HAIL             TAGHKANIC               42.14N 73.68W
07/16/2009  M1.00 INCH       COLUMBIA           NY   TRAINED SPOTTER

&&

EHELLER

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:01 PM EDTSevere Thunderstorm WarningALYFulton, Herkimer, Montgomery59 min
Jul 16, 4:00 PM EDTSevere Thunderstorm WarningALYFulton, Herkimer, Montgomery60 min
Jul 16, 4:42 PM EDTSevere Thunderstorm WarningALYAlbany, Fulton, Montgomery, Saratoga, Schenectady, Schoharie63 min
Jul 16, 5:19 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer, Saratoga, Schenectady56 min
Jul 16, 5:32 PM EDTAreal Flood AdvisoryALYAlbany, Rensselaer, Saratoga, Schenectady93 min
Jul 16, 6:11 PM EDTSevere Thunderstorm WarningALYColumbia64 min
Jul 16, 6:15 PM EDTSevere Thunderstorm WarningALYAlbany, Columbia, Greene, Rensselaer60 min
Jul 16, 6:27 PM EDTAreal Flood AdvisoryALYAlbany, Columbia, Greene, Rensselaer101 min
Jul 16, 6:47 PM EDTSevere Thunderstorm WarningALYColumbia, Greene28 min
Jul 16, 6:55 PM EDTSevere Thunderstorm WarningALYDutchess, Ulster65 min
Jul 16, 6:59 PM EDTSevere Thunderstorm WarningALYColumbia, Dutchess61 min
Jul 16, 7:30 PM EDTSevere Thunderstorm WarningALYColumbia, Dutchess35 min
Jul 16, 7:39 PM EDTFlash Flood WarningALYDutchess3 hr

Nearby

Flash Flood Warnings in New York, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.